Symptoms of High Cholesterol

I have looked everywhere on the internet searching for symptoms of high cholesterol and I always come up with, there aren't any, except unfortunately when you get symptoms of heart disease.

However, I think I can tell when my levels are getting high as I get a characteristic numbness under my lip ( a bit like when a dental anaesthetic wears off) and some in my foot. Has anybody else experienced this?

I'm afraid to say that I have been "mucking about " with medication at the moment as I am getting side effects from the fibrates as well. However, I actually do feel better when I am taking something, as I am convinced that I know when my cholesterol is out of control.

7 Replies

oldestnewest
  • Thanks for that Traci. I'm afraid I took matters into my own hands (as usual !). My GP changed me to a fibrate, but after a month I started to get side effects won't go into details, but involved the digestive system. So stopped the fibrates, then got in a panic and started the statin (atorvastatin 10mg) about a week later.

    Now I have a terrible cough, think the fibrate wasn't out of my system before I started the statin again.

    Moral of this story, please take your medication as directed by your doctor. Trouble is, I am just so fed up with these minor but annoying side effects that I get in a strop and just stop taking them.

  • Aren't those lumps (xanthoma?) an indication of high cholesterol? Not one that comes or goes quickly, though.

    If you ever do stop taking your meds, don't panic. This is a chronic illness and I've been told repeatedly that it's not the sort of thing that a few days or even weeks is going to make much difference to. I'm not a doctor but I suspect the stress from the panic will probably do you far more harm!

  • Thanks DakCB-UK. Yes, when I had calmed down I realised that not taking medication for a bit wouldn't do any harm.

    I am going to have a break until after Christmas, clear my system and start again with the fibrates. I have a lipid appointment in April, so will see then if they are working. Must remember to take with a high fibre diet!

  • Why not try taking a natural product instead of putting yourself through all the side effects of taking drugs.I am not suggesting that you stop taking what your doctor advises you to take,just that you can take a natural product along side your medication with the view of coming off your medication slowly as you start to see improvements in your health.For example you might want to look at using cq10 along side with your statins or check out this site for another alternative cardiohealthresearch.com/

  • Many drugs are natural products, including a couple of the statins, so I feel that's a bit of a daft statement!

    The advantage of the tablet forms is that the doses are controlled more closely and don't vary as much as those in (for example) Red Yeast Rice. I suspect most FH sufferers have tried no-drug treatment at least once in their life, like I have. It doesn't seem to be sufficient, so I'm taking some tablets too.

  • Have you tried controlling your carbohydrate intake; 10 to 14 ten gramme portions per day of mainly low glycaemic index rated foods?

  • Yes, but not scientifically. Cutting down on carbs helped me to lose about 2 and a half stone a couple of years ago.

    Actually in the winter I really don't fancy cereal and soya milk for breakfast so have been having a poached egg and grilled tomatoes with maybe a rasher of bacon. I do feel fuller mid morning , will see if it has any effect on my weight .

You may also like...